DOI: http://dx.doi.org/10.18203/issn.2455-4529.IntJResDermatol20173926

Topical steroid abuse on face: a prospective study from a tertiary care centre of north India

Asha Nyati, Anil Kumar Singhal, Devendra Yadav, Manoj Kumar Sharma

Abstract


Background: Topical corticosteroids (TCS) are widely misused on face which is associated with significant adverse effects and poor awareness of these effects. The aim of this study was to assess the frequency of misuse of topical corticosteroids, the causes behind it and the most common adverse events resulting from it and to make aware the people about it

Methods: This study was conducted at Dermatology Department of Govt. Medical College, Kota during period of one year from July 2015 to June 2016. A total of 670 patients using topical steroids over face were enrolled in the study. Details about the usage of topical corticosteroids and their side effects were recorded.

Results: Majority of the patients were females (72.68%). The most common reason for misuse was melasma (57. 91%) followed by use as a fairness cream (22.38%). Most of the patient used topical steroid cream for duration of 3-6 months (33.13%). Most common age group was 21-30 years (48.20%). Acne form eruption (38.05%) and rebound erythema (28.20%) were the most common adverse effects noted. Patients were ignorant of the ingredients and their side effects.

Conclusions: Steroids have been misused by patients on their own or by pharmacist and non-dermatologist physicians for various reasons. Topical steroid should not be used on the face unless it is under strict dermatological supervision. 


Keywords


Topical steroids, Misuse, Adverse effects

Full Text:

PDF

References


Sulzberger MB, Witten VH, Yaffe SN. Cortisone acetate administered orally in dermatologic therapy. Arch Dermatol Syphilol. 1951;64:573-8.

Hughes J, Rustin M. Corticosteroids. Clin Dermatol. 1997;15(5):715–21.

Kligman AM, Frosch PJ. Steroid addiction. Int J Dermatol. 1979;18:23-31.

Mahe A, Ly F, Aymard G, Dangou JM. Skin diseases associated with the cosmetic use of bleaching products in women from Dakar, Senegal. Br J Dermatol. 2003;148:493-500.

Lu H, Xiao T, Lu B, Dong D, Yu D, Wei H, et al. Facial corticosteroid addictive dermatitis in Guiyang city, China. Clin Exp Dermatol. 2009;35:618-21.

Al-Dhalimi MA, Aljawahiri N. Misuse of topical corticosteroids:A clinical study from an Iraqi hospital. East Mediterr Health J. 2006;12:847-52.

Solomon BA, Glass AT, Rabbin PE. Tinea incognito and “overthe-counter” potent topical steroids. Cutis. 1996;58:295-6.

Rathi S. Abuse of topical steroid as cosmetic cream: A social background of steroid dermatitis. Indian J Dermatol. 2006;51:154-5.

Saraswat A, Lahiri K, Chatterjee M, Barua S, Coondoo A, Mittal A, et al. Topical corticosteroid abuse on the face: a prospective, multicenter study of dermatology outpatients. Indian J Dermatol Venereol Leprol. 2011;77:160-6.

Rapaport MJ, Rapaport V. Eyelid dermatitis to red face syndrome to cure: Clinical experience in 100 cases. J Am Acad Dermatol. 1999;41:435-42.

Liu ZH, Du XH. Quality of life in patients with steroid dermatitis before and after treatment. J Eur Acad Dermatol Venereol. 2008;22:663-9.

Majid I. Mometasone-based trple combination therapy in melasma: Is it really safe? Indian J Dermatol. 2010;55:359-62.

Ljubojeviæ S, Basta-Juzbasiæ A, Lipozenèiæ J. Steroid dermatitis resembling rosacea: Etiopathogenesis and treatment. J Eur Acad Dermatol Venereol. 2002;16:121-6.

Rogers PJ, Wood SM, Garrett EL, Krykant SP, Haddington NJ, Hayhurst J, et al. Use of non-prescription topical steroids: Patients’ experiences. Br J Dermatol. 2005;152:1193-8.

Saraswat A. Topical corticosteroid use in children: Adverse effects and how to minimize them. Indian J Dermatol Venereol Leprol. 2010;76:225‑8.

Kumar MA, Noushad PP, Shailaja K, Jayasutha J, Ramasamy C.A study on drug prescribing pattern and use of corticosteroids in dermatological conditions at a tertiary care teaching hospital. Int J Pharm Sci Rev Res. 2011;9:132‑5.

Bhat YJ, Manzoor S, Qayoom S. Steroid‑induced rosacea: A clinical study of 200 patients. Indian J Dermatol. 2011;56:30‑2.

Rathi SK, Kumrah L. Topical corticosteroid‑induced rosacea‑like dermatitis: A clinical study of 110 cases. Indian J Dermatol Venereol Leprol. 2011;77:42‑6.

Saraswat A. Contact allergy to topical corticosteroids and sunscreens. Indian J Dermatol Venereol Leprol. 2012;78:552‑9.

Rathod SS, Motghare VM, Deshmukh VS, Deshpande RP, Bhamare CG, Patil JR. Prescribing practices of topical corticosteroids in the outpatient dermatology department of a rural tertiary care teaching hospital. Indian J Dermatol. 2013;58:342‑5.

Coondoo A, Chattopadhyay C. Use and abuse of topical corticosteroids in children. Indian J Paediatr Dermatol. 2014;15:1‑4.

23.Verma SB. Sales, status, prescriptions and regulatory problems with topical steroids in India. Indian J Dermatol Venereol Leprol. 2014;80:201-3.

Rathi SK, D’Souza P. Rational and ethical use of topical corticosteroids based on safety and efficacy. Indian J Dermatol. 2012;57:251‑9.